Washington, 2006

Lightning Strike in Washington, May 23, 2006

May 23, 2006 · NWS OTX · 1 event in 1 county or zone

Lightning struck an apartment building, then exited through the living room ceiling of an upstairs apartment. Damage was limited to a small hole in a ceiling, and possible damage to a metal screw in the roof used to hold in place a guywire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Lightning struck an apartment building, then exited through the living room ceiling of an upstairs apartment. Damage was limited to a small hole in a ceiling, and possible damage to a metal screw in the roof used to hold in place a guywire. Property damage from this event is estimated at $2,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 23, 1:30 PM PST, 5 hours 10 minutes earlier.

Area forecast discussion, May 23, 1:30 PM PST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
230 PM PDT TUE MAY 23 2006

.SYNOPSIS...A SERIES OF STORM SYSTEMS OVER THE NEXT TWO DAYS WILL
CONTINUE TO BRING A CHANCE OF SHOWERS AND A FEW AFTERNOON
THUNDERSTORMS TO THE REGION. THESE STORM SYSTEMS WILL USHER IN A
TRANSITION TO A MUCH COOLER AND SHOWERY SPRING TIME PATTERN THROUGH
THE UPCOMING HOLIDAY WEEKEND.

&&

.DISCUSSION...
THIS EVENING...ONCE AGAIN SHOWERS AND THUNDERSTORMS WILL MENACE
PORTIONS OF THE FORECAST AREA AS ANOTHER WAVE IN THE SOUTHWEST
FLOW ALOFT CROSSES THE REGION. WITH A SLIGHTLY COOLER AND DRYER AIR
MASS THAN YESTERDAY...SB CAPE VALUES ARE SMALLER...BUT NONE-THE-
LESS ADEQUATE FOR THUNDERSTORM GENESIS. MAIN THREAT THIS EVENING
WILL BE OVER THE SOUTHEASTERN ZONES WHERE CAPE VALUES ARE HIGHEST
AND LOW LEVEL SHEAR MARGINALLY ADEQUATE FOR ORGANIZED CELL BEHAVIOR.
A SMALLER THUNDERSTORM THREAT EXISTS MAINLY OVER THE EAST BASIN...
NORTHERN IDAHO PANHANDLE AND THE MOUNTAINS TO THE NORTH AND WEST
THIS EVENING. AFTER SUNSET THIS ACTIVITY WILL WANE FOR A RELATIVELY
QUIET NIGHT.

WEDNESDAY THROUGH THURSDAY NIGHT...MODELS ARE GENERALLY
SIMILAR IN FORCING YET ANOTHER SHORT WAVE DISTURBANCE THROUGH THE
REGION DURING THE DAY ON WEDNESDAY. MODELS AND SATELLITE INSPECTION
SUGGEST THIS WAVE WILL BE WEAKER THEN THE LAST TWO...FOCUSING MOST OF
ITS ENERGY OVER THE WESTERN ZONES DURING THE DAY WEDNESDAY. THIS
ARGUES FOR A SLIGHTLY DECREASED PRECIPITATION THREAT OVER THE EAST
(THUNDERSTORMS SIMPLY ISOLATED INSTEAD OF SCATTERED) WITH THE MAIN
SHOWER ACTIVITY CONFINED TO NEAR THE CASCADES AND IN THE
OROGRAPHICALLY FAVORABLE NORTHEAST MOUNTAIN SLOPES. HIGH TEMPERATURES
WILL COOL BY A DEGREE OR TWO OVER TODAYS HIGHS...WITH EACH ONE OF
THESE RECENT WAVES KNOCKING A COUPLE DEGREES OFF OVERALL AIR MASS
TEMPERATURE PROFILES. ON THURSDAY GFS AND ECMWF MODELS AGREE ON
FINALLY BRINGING THE PARENT UPPER LOW INTO THE PACIFIC COAST. THE
MAIN BAROCLINIC PUSH THROUGH THE FORECAST AREA WILL PROBABLY BE MORE
NOTICEABLE WITH A SIGNIFICANTLY COOLER...MOIST AND BREEZY FRONTAL
PASSAGE DURING THE DAY THURSDAY AND THE ARRIVAL OF NOTICEABLY COOLER
TEMPERATURES AND SHOWERS OR EVEN PERIODS OF STRATIFORM RAIN. A
RESIDUAL THUNDERSTORM THREAT MAY REMAIN NEAR THE EXITING 850
THERMAL RIDGE OVER THE IDAHO PANHANDLE THURSDAY AFTERNOON...BUT
COVERAGE SHOULD BE VERY SPARSE AND IN THE CHARACTER OF AN ISOLATED
LIGHTENING STRIKE OR TWO EMBEDDED IN MORE WIDESPREAD SIMPLE
RAIN SHOWERS. FREEZING LEVELS WILL DECREASE TO THE POINT WHERE SNOW
MAY RETURN TO SOME OF THE HIGHER PEAKS OF THE CASCADES ON THURSDAY
AS WELL. /FUGAZZI

FRIDAY THROUGH TUESDAY...LONG RANGE MODELS CONTINUE TO AGREE WITH
BRINGING IN THE CLOSED LOW OFF OUR COAST BEGINNING ON FRIDAY. THIS
LOW WILL COOL OFF TEMPERATURES AND PROVIDE A GOOD CHANCE FOR
SHOWERS INTO THE HOLIDAY WEEKEND. THE LOW WILL BEGIN TO MOVE EAST OF
OUR AREA ON TUESDAY WITH TEMPERATURES RETURNING TO NEAR NORMAL
VALUES. /TJC

&&

.AVIATION...AN INCOMING MID LEVEL FRONT WILL SPREAD SHOWERS AND
ISOLATED THUNDERSTORMS BEGINNING IN THE WESTERN ROUTES BY 20Z AND
SPREADING INTO THE IDAHO PANHANDLE BY 00Z WEDNESDAY. MAINLY VFR
CONDITIONS ARE EXPECTED OUTSIDE OF SHOWER AND THUNDERSTORM CORES.
ISOLATED MOUNTAIN OBSCURATIONS ARE EXPECTED THIS AFTERNOON
IN PRECIPITATION. SHOWERS AND THUNDERSTORMS WILL GRADUALLY END AFTER
SUNSET WITH VFR CONDITIONS ALL LOCATIONS AFTER 03Z. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        45  66  44  61  43  57 /  50  30  30  60  40  40
COEUR DALENE  46  65  42  59  42  58 /  50  30  30  60  50  40
PULLMAN        46  64  42  57  41  54 /  60  30  30  60  40  30
LEWISTON       50  72  48  64  47  63 /  60  30  30  60  40  30
COLVILLE       42  64  42  59  41  63 /  40  50  60  60  40  60
SANDPOINT      41  65  42  60  41  59 /  40  40  60  60  60  60
KELLOGG        43  64  41  57  41  60 /  40  40  40  60  70  60
MOSES LAKE     46  71  46  66  45  66 /  50  40  20  40  20  20
WENATCHEE      48  70  48  64  47  66 /  60  60  20  40  20  20
OMAK           43  72  44  63  42  66 /  60  60  20  40  20  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 22, 7:43 PM PST, 22 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
843 PM PDT MON MAY 22 2006

IDZ001>004-026-027-WAZ031>038-041>044-230500-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
843 PM PDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND
WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WORK WEEK.

In the hours before

Special weather statement, May 23, 12:47 PM PST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
147 PM PDT TUE MAY 23 2006

IDZ026-027-WAZ031-032-232300-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
INCLUDING THE CITIES OF...LEWISTON...KAMIAH...CRAIGMONT...
NEZPERCE...WINCHESTER...ANATONE...PEOLA...CLARKSTON
147 PM PDT TUE MAY 23 2006

AT 128 PM PDT THE LEWISTON AIRPORT WEATHER OBSERVER REPORTED A
SMALL FUNNEL CLOUD 3 MILES EAST OF THE AIRPORT IN LEWISTON. THE
FUNNEL CLOUD QUICKLY DISSIPATED...BUT A THUNDERSTORM PRODUCING PEA
SIZED HAIL CONTINUED IN THE AREA.

PEOPLE IN THE REGION SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER... WITH MORE THUNDERSTORMS LIKELY THIS AFTERNOON AND
EVENING.

The radar

The Seattle radar (KATX), 144 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chelan

When
May 23, 6:40 PM PST
Where
Chelan County, Wenatchee
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509178.